Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 53, NWS Birmingham, AL

April 13, 2022Bibb County, Hale County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 13, 2022, 10:15 PM CDT for Bibb County, Hale County, Tuscaloosa County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2022, 10:15 PM CDT (03:15 UTC)
Expired
Apr 13, 2022, 10:34 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Bibb County, AL, Hale County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 6:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

309 
WFUS54 KBMX 140315
TORBMX
ALC007-065-125-140400-
/O.NEW.KBMX.TO.W.0053.220414T0315Z-220414T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1015 PM CDT Wed Apr 13 2022

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  South central Tuscaloosa County in west central Alabama...
  Northeastern Hale County in west central Alabama...
  West central Bibb County in central Alabama...

* Until 1100 PM CDT.
    
* At 1015 PM CDT, a tornado producing storm was located over Low Gap,
  or 14 miles west of Brent, moving northeast at 40 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Low Gap, Harmon, Pearson and Hagler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3289 8743 3297 8749 3315 8736 3307 8721
TIME...MOT...LOC 0315Z 223DEG 34KT 3298 8741 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
2 follow-up statements
081 
WWUS54 KBMX 140326
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1026 PM CDT Wed Apr 13 2022

ALC065-140336-
/O.CAN.KBMX.TO.W.0053.000000T0000Z-220414T0400Z/
Hale AL-
1026 PM CDT Wed Apr 13 2022

...THE TORNADO WARNING FOR NORTHEASTERN HALE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Alabama.

LAT...LON 3298 8732 3305 8743 3315 8736 3307 8721
TIME...MOT...LOC 0326Z 223DEG 34KT 3306 8732 

$$

ALC007-125-140400-
/O.CON.KBMX.TO.W.0053.000000T0000Z-220414T0400Z/
Tuscaloosa AL-Bibb AL-
1026 PM CDT Wed Apr 13 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH
CENTRAL TUSCALOOSA AND WEST CENTRAL BIBB COUNTIES...
    
At 1026 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Low Gap, or 12 miles northwest of Brent, moving
northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Pearson, Harmon and Hagler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3298 8732 3305 8743 3315 8736 3307 8721
TIME...MOT...LOC 0326Z 223DEG 34KT 3306 8732 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
704 
WWUS54 KBMX 140334
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1034 PM CDT Wed Apr 13 2022

ALC007-125-140344-
/O.CAN.KBMX.TO.W.0053.000000T0000Z-220414T0400Z/
Tuscaloosa AL-Bibb AL-
1034 PM CDT Wed Apr 13 2022

...THE TORNADO WARNING FOR SOUTH CENTRAL TUSCALOOSA AND WEST CENTRAL
BIBB COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Alabama.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3298 8732 3305 8743 3315 8736 3307 8721
TIME...MOT...LOC 0332Z 223DEG 34KT 3312 8725 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 7:03 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 13, 7:03 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 PM CDT Wed Apr 13 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0624 PM CDT Wed Apr 13 2022/

Mesoscale Update.

Latest RAP/LAPS data shows a warm sector established across the Deep
South with a 30-45 kt southerly low-level jet. Dewpoints in the 60s
reside across the area, along with modest mid-level lapse rates,
generally 7-7.5 C/km (our 18z RAOB indicated a healthy EML). This
has fostered MLCAPE of 500-1,000 J/kg, mainly along and west of I-
65, where we've seen mostly sunny skies and afternoon warmth.
Instability further increases across MS where better BL moisture
resides along and ahead of the incoming MCS, dewpoints here are in
the mid to upper 60s, increasing MLCAPE to 1,500-2,000 J/kg. Deep
convection is ongoing in this region with line-embedded bowing
segments, and semi-discrete supercells ahead of the MCS which are
near the I-55 corridor now. Satellite imagery depicts several
embedded updrafts that periodically strengthen, with some recent
overshooting tops approaching -80 C (~50,000 ft). These stronger
storms are capable of all convective hazards. Furthermore, a more
prominent bowing segment is moving quickly east across northern MS
where recent ASOS measurements indicated 60 & 61 kt wind gusts. This
bowing segment could enter northwest AL around 7 PM, but may stay
just north of Marion and Winston Counties.

However, additional thunderstorms reside farther south, and we
expect this cluster of convection to enter our CWA in the 7 PM to
8 PM timeframe. Moisture and instability will build from the west,
along and ahead of these storms. Kinematics support of our severe
weather concerns - RAP mesoanalysis indicates eff. bulk shear
approaching 40 kts near the AL/MS state line. Recent KDGX/KGWX
derived hodographs show favorable low-level shear, with ~300
m2/s2 0-1 km SRH. However, these same hodographs also show some
weakening in mid-level flow, which could explain some of the
erratic convective behavior of the cells ahead of the MCS. Waning
instability is expected after sunset, which could limit severe
potential in our area. Thus, it's unclear if these storms will be
able to maintain an organized and robust nature/behavior over the
next few hours, especially as they approach I-65. Nonetheless,
we'll be closely monitoring the thunderstorms as they continue to
near the Central AL forecast area in the next couple of hours.
Instability and wind shear suggest the MCS will be able to
maintain decent strength as it enters AL. Damaging wind gusts and
hail look the most likely, though tornadoes are also possible in
strongest/most organized storms. Areas along and west of I-65
maintain the best overall chance of severe weather over the next
several hours.

40/Sizemore

Previous short-term discussion:
/Updated at 0125 PM CDT Wed Apr 13 2022/

Tomorrow.

With the severe threat ending early tomorrow morning, the cold front
will move southeast of the area, and winds will become north-
northwesterly. For the most part, this will set up comfortable
conditions for a majority of the day with clouds clearing across
our northwest half. Some light scattered showers may linger south
of I-85 through the afternoon. Expect temperatures to warm into
the mid 70s with decreasing humidity.

86

.LONG TERM...
/Updated at 0207 PM CDT Wed Apr 13 2022/

Friday through Tuesday.

A surface high will shift east of Alabama on Friday and surface
winds will become southerly in the afternoon. This will allow
temperatures to warm into the lower 80s in many locations.
Scattered showers and thunderstorms will develop Friday night as
a warm front lifts northward across Alabama. The storms are expected
to remain below severe limits due to stable conditions in the low
levels of the air mass. Unsettled weather expected over the weekend
due to northwest upper flow. Several upper level impulses will
track along the northwest flow and trigger scattered to numerous
showers and thunderstorms. Models indicate there may be enough
instability south of I-20 Saturday afternoon for the possibility
of some stronger storms. A drying trend Monday afternoon and
Monday night as the main short wave trof pushes east of Alabama.

58/rose

Previous long-term discussion:
/Updated at 0347 AM CDT Wed Apr 13 2022/

Friday through Tuesday.

The frontal boundary remains to our south through most of the day on
Friday, but does slowly start lifting northward. This could lead to
some isolated showers and thunderstorms across the southernmost
counties by Friday afternoon. Rain/thunderstorm chances continue to
increase Friday night into Saturday with several rounds of precip
expected over Easter weekend and into Monday. This is due to the
stalled frontal boundary remaining draped across the area under
generally zonal flow aloft. A couple of shortwave impulses move
along the boundary over the weekend. Timing remains a little
uncertain with each wave, so overall rain chances remain capped
around 40-50%. This will likely increase in coming days as we get a
better handle on the timing for each impulse.

As we begin next week, a slightly deeper shortwave trough is
expected to slide through, developing a weak low pressure system
somewhere along the Gulf States. This will push the stalled boundary
south of our area by Monday evening into Tuesday, ending any
significant rain/storm chances. Right now, this Monday system
remains on the weaker side, which limits any northward progression
of a quality warm sector, so we really don't see much instability
across Central AL ahead of the low pressure system. Because of this,
the severe potential appears to be limited at this time.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A large area of showers and thunderstorms was located over
central and eastern Mississippi and moving quickly our way. It
appears that the storms will start affecting TCL/BHM/EET in the
1-4z time frame and the others between 3-7z. Will keep the
mention of thunder in the forecast for around 6hrs as the area of
lightning activity is rather broad. Ceilings generally go down to
MVFR as this convective activity moves in. There will be a brief
period of IFR just before the front moves in. Winds will start off
southerly at 10-20kts , with a few higher gusts mainly north and
west. The winds veer to the west and then northwest after the
front and ceilings should rise to MVFR through the morning hours
with decreasing cloudiness from west to east at least by
afternoon.

75

&&

.FIRE WEATHER...

20ft winds will remain from the south at 7-12 mph this evening with
gusts to 20 mph. Rain chances will increase later tonight as a
line of strong thunderstorms moves from northwest to southeast
across the area. The rain should exit the southeast counties early
Thursday morning. 20ft winds will become north at 5-7 mph on
Thursday behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  72  44  79  54 /  90  20   0  10  40
Anniston    59  74  47  79  57 /  90  30  10  10  40
Birmingham  56  73  48  80  59 /  90  20   0  10  40
Tuscaloosa  56  75  48  81  60 / 100  10   0  10  50
Calera      59  75  50  80  61 /  90  30   0  10  40
Auburn      62  74  53  79  59 /  80  70  10  10  40
Montgomery  63  77  52  82  61 /  90  60  10  20  40
Troy        63  76  53  81  60 /  80  70  10  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 1 AM CDT Thursday for the following
counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Apr 13, 12:52 PM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1252 PM CDT Wed Apr 13 2022

ALZ011>015-017>050-142100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1252 PM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible tonight across all of
Central Alabama. Threats include damaging wind gusts, tornadoes, and
large hail.

A wind advisory is in effect for the northwest counties through the
evening hours. Brisk south winds 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

In the hours before

Special weather statement, Apr 13, 8:49 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
849 PM CDT Wed Apr 13 2022

ALZ011>013-140230-
Fayette AL-Marion AL-Lamar AL-
849 PM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of Marion, western
Fayette and Lamar Counties through 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Tremont to Caledonia.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Fayette, Vernon, Sulligent, Millport, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-
Win, Weston, Bluff, Blooming Grove, Lamar County Airport and Brinn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Alabama.

&&

LAT...LON 3432 8817 3430 8763 3353 8784 3354 8827
TIME...MOT...LOC 0149Z 242DEG 43KT 3429 8810 3366 8833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Apr 13, 9:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
931 PM CDT Wed Apr 13 2022

ALZ011>015-140315-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
931 PM CDT Wed Apr 13 2022

...Strong thunderstorms will impact portions of northwestern Walker,
Marion, western Winston, Fayette and Lamar Counties through 1015 PM
CDT...

At 930 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hackleburg to 6 miles east of Steens.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Carbon Hill, Vernon,
Sulligent, Millport, Lynn, Guin, Hackleburg, Berry, Double Springs,
Brilliant, Glen Allen, Kennedy, Kansas, Nauvoo, Belk and Beaverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Alabama.

&&

LAT...LON 3431 8796 3430 8729 3358 8764 3358 8767
      3353 8767 3354 8828
TIME...MOT...LOC 0230Z 257DEG 34KT 3428 8792 3360 8821

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25/Owen
Local storm report, Apr 13, 10:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 PM CDT WED APR 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     UNION                   33.00N 87.90W
04/13/2022                   GREENE             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN UNION.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:46 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter59 min
Apr 13, 8:49 PM CDTSpecial Weather StatementBMXLamar, Marion41 min
Apr 13, 9:31 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Winston44 min
Apr 13, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Hale, Marengo, Pickens, Sumter, Tuscaloosa57 min
Apr 13, 9:39 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXMarengo54 min
Apr 13, 9:47 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston43 min
Apr 13, 9:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXBibb, Perry61 min
Apr 13, 10:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBMXDallas63 min
Apr 13, 10:21 PM CDTSpecial Weather StatementBMXWalker, Winston54 min
Apr 13, 10:28 PM CDTTornado WarningBMXTuscaloosa26 min
Apr 13, 10:29 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker46 min
Apr 13, 10:34 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Lowndes71 min
Apr 13, 11:08 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker32 min
Apr 13, 11:36 PM CDTSpecial Weather StatementBMXElmore, Montgomery39 min
Apr 13, 11:41 PM CDTSpecial Weather StatementBMXJefferson34 min
Apr 14, 12:12 AM CDTSpecial Weather StatementBMXBullock, Macon48 min
Apr 14, 12:19 AM CDTSpecial Weather StatementBMXPike41 min
Apr 14, 12:47 AM CDTSpecial Weather StatementBMXBarbour, Bullock, Lee, Russell58 min
Apr 14, 1:07 AM CDTWind AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair3 hr

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.